1. Cohen, Michael R. RPh, MS, ScD

Article Content

When a nurse checked a patient's blood glucose level with a blood glucose meter at the change of shift, it registered under 10 mg/dL. The physician was contacted, and the patient, who was difficult to arouse, was given 50% dextrose I.V. and started on a dextrose infusion.


The nurse checked the patient's I.V. infusions and found that, instead of hanging 100 mL of the antifungal agent fluconazole I.V. piggyback as prescribed, another nurse had mistakenly hung insulin, 100 units in 100 mL.


The hospital had a standard practice to label high-alert drugs such as I.V. insulin with a high-alert sticker, but pharmacy staff had inadvertently omitted the sticker. Without the warning, the 100 mL bags looked similar, and the nurse, accustomed to high-alert stickers on insulin bags, picked up and hung the wrong bag.


Once a drug is designated to receive an auxiliary label, a process should be in place to make sure labeling is applied consistently. But don't rely on the presence or absence of high-alert stickers; always read the original container label.